Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 83, NWS Topeka, KS

May 13, 2003Republic County, Washington County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2003, 7:37 PM CDT for Republic County, Washington County, Kansas. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2003, 7:37 PM CDT (00:37 UTC)
Expired
May 13, 2003, 8:45 PM CDT
In force
68 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:20 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-295 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KTOP 140037
SVRTOP
KSC157-201-140145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
735 PM CDT TUE MAY 13 2003

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS
  NORTH AND WESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 845 PM CDT

* AT 735 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 29 MILES NORTH OF MAHASKA TO 23
  MILES NORTHWEST OF REPUBLIC...OR FROM 56 MILES NORTH OF CONCORDIA
  TO 46 MILES NORTHWEST OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH.

LARGE HAIL TO THE SIZE OF QUARTERS...VERY HEAVY RAIN AND DAMAGING 
WINDS NEAR 70 MPH ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE 
COVER INSIDE A BUILDING NOW.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN 
INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3998 9682 4000 9793 3966 9792 3967 9735
          3958 9735

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 13, 2:00 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
200 PM CDT TUE MAY 13 2003

...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING...

MCS FROM EARLY MORNING CONVECTION WAS CONTINUING TO THE SOUTHEAST AT
EARLY AFTERNOON.  SURFACE WINDS ACROSS MOST OF THE FORECAST AREA
DONT SEEM TO HAVE BEEN TOO AFFECTED BY THE CONVECTION.

PROBLEM THIS AFTERNOON/EVENING IS THE INTERACTION OF A MAJOR WAVE
SHOWN IN WATER VAPOR IMAGERY MOVING INTO SOUTH DAKOTA...AND A WEAKER
H700 WAVE NOTED IN THE MORNING ANALYSIS AND 18Z PROFILER WINDS
MOVING FROM WESTERN INTO CENTRAL KANSAS.  THE TWO WAVES WILL LIKELY
LINK DURING THE AFTERNOON WITH CONVECTION BEGINNING TO FIRE OVER
CENTRAL/WESTERN NEBRASKA.  THE MAIN QUESTION IS WHETHER THE FASTER
SPEED OF THE SOUTHERN FEATURE MAY PUSH EAST QUICK ENOUGH TO FORCE
CONVECTION TO BE LIMITED ACROSS THE FORECAST AREA.

IF CONVECTION FIRES DURING AFTERNOON HEATING...THE PRECIP SHOULD BE
OVER FOR THE NORTHCENTRAL COUNTIES BY MIDNIGHT AND FOR THE REMAINDER
BY 3AM AS THE SURFACE COLD FRONT SPREADS DRIER AIR INTO THE REGION
ON NORTHWEST WINDS.

ALTHOUGH MAIN CENTER OF SURFACE HIGH WILL BE OVER THE NORTHERN
PLAINS...PUSH SHOULD BE SUFFICIENT TO KEEP THE FORECAST AREA DRY FOR
MID-WEEK.

FRIDAY THROUGH TUESDAY...ALL EXTENDED RANGE MODELS IN GOOD
AGREEMENT THIS PERIOD.  H500 LOW MOVING OUT OF THE TEXAS EARLY
FRIDAY EXPECTED TO TRACK TO THE NORTHEAST.  THIS SHOULD SPREAD
THUNDERSTORMS ACROSS THE FORECAST AREA ON FRIDAY/FRIDAY NIGHT.
ALTHOUGH LOW IS SHOWN OFF TO THE EAST EARLY SATURDAY...AM CONCERNED
ABOUT EXACT TIMING AND POSSIBILITY OF WRAPAROUND SHOWERS.  AS A
RESULT KEPT LOW CHANCE OF SHOWERS IN THE EAST SATURDAY TAPERING OFF
TO SLIGHT CHANCE IN THE MORNING ONLY FOR THE NORTHCENTRAL.  SUNDAY
LOOKS DRY WITH TEMPERATURES WARMING AS SOUTHERLY WINDS RETURN TO THE
WESTERN COUNTIES AS A LEE SLOPE LOW ALREADY BEGINS TO DEVELOP.
EASTERN COLORADO SURFACE LOW DEEPENS ON MONDAY AS H500 FLOW BECOMES
SOUTHWEST AHEAD OF A DIGGING LOW OVER THE NORTHWEST U.S.  LOW LAYER
MOISTURE INCREASES ENOUGH DURING THE DAY TO HAVE A SLIGHT CHANCE FOR
AFTERNOON TRW OVER THE NORTHCENTRAL AND WESTERN HALF OF THE
NORTHEAST.  WITH A CONTINUED INFLOW OF MOISTURE...CHANCE FOR
THUNDERSTORMS CONTINUES THROUGH TUESDAY.

ROGERS

.TOP...NONE.
Hazardous weather outlook, May 13, 6:47 PM CDT, 50 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
647 PM CDT TUE MAY 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT
SEVERE THUNDERSTORMS ARE LIKELY MAINLY BEFORE MIDNIGHT ACROSS
NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS...AND POSSIBLY IN EAST
CENTRAL KANSAS.  LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS EVENING...ESPECIALLY IN NORTH
CENTRAL AND PARTS OF NORTHEAST KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:42 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.